Alert archive / Pennsylvania / Freeze Warnings in 2018

Freeze Warning 3, NWS State College, PA

April 20, 201816 counties in Pennsylvania

NWS State College, PA issued this freeze warning at Apr 20, 2018, 2:38 PM EDT for 16 counties in Pennsylvania. It took effect at Apr 21, 2018, 2:00 AM EDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 20, 2018, 2:38 PM EDT (18:38 UTC)
In effect from
Apr 21, 2018, 2:00 AM EDT
Expired
Apr 21, 2018, 8:00 AM EDT
In force
6 hr
Issued by
NWS State College, PA

Counties Adams County, PA, Cumberland County, PA, Dauphin County, PA, Franklin County, PA, Fulton County, PA, Huntingdon County, PA, Juniata County, PA, Lancaster County, PA, Lebanon County, PA, Mifflin County, PA, Montour County, PA, Northumberland County, PA, Perry County, PA, Snyder County, PA, Union County, PA, York County, PA

The radar

The State College radar (KCCX), 94 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Washington/Dulle, VA (KIAD), launched 12:00Z, 6.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Washington/Dulle, VA at 12:00Z on 2018-04-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Washington/Dulle, VA at 12:00Z on 2018-04-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 64 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1697 m above ground
0-6 km bulk shear
65 kt
0-1 km storm-relative helicity
64 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

206 
WWUS71 KCTP 201838
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
238 PM EDT Fri Apr 20 2018


PAZ026>028-035-036-049>052-056-057-059-063>066-210245-
/O.UPG.KCTP.FZ.A.0001.180421T0600Z-180421T1200Z/
/O.NEW.KCTP.FZ.W.0003.180421T0600Z-180421T1200Z/
Huntingdon-Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Montour-
Northumberland-Perry-Dauphin-Lebanon-Cumberland-Adams-York-
Lancaster-
Including the cities of Huntingdon, Mount Union, Lewistown, 
Mifflintown, McConnellsburg, Chambersburg, Lewisburg, 
Selinsgrove, Danville, Sunbury, Shamokin, Newport, Harrisburg, 
Hershey, Lebanon, Carlisle, Gettysburg, York, and Lancaster
238 PM EDT Fri Apr 20 2018

...FREEZE WARNING IN EFFECT FROM 2 AM TO 8 AM EDT SATURDAY...

The National Weather Service in State College has issued a Freeze
Warning, which is in effect from 2 AM to 8 AM EDT Saturday. The
Freeze Watch is no longer in effect.

* TEMPERATURES...Lows in the upper 20s and lower 30s.

* TIMING...The coldest temperatures will occur right around
  sunrise.

* IMPACTS...Freezing conditions may damage sensitive vegetation. 
  Take steps now to protect tender plants from the cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should protect
sensitive vegetation.

&&

$$
2 follow-up statements
952 
WWUS71 KCTP 210258
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
1058 PM EDT Fri Apr 20 2018


PAZ026>028-035-036-049>052-056-057-059-063>066-211100-
/O.CON.KCTP.FZ.W.0003.180421T0600Z-180421T1200Z/
Huntingdon-Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Montour-
Northumberland-Perry-Dauphin-Lebanon-Cumberland-Adams-York-
Lancaster-
Including the cities of Huntingdon, Mount Union, Lewistown, 
Mifflintown, McConnellsburg, Chambersburg, Lewisburg, 
Selinsgrove, Danville, Sunbury, Shamokin, Newport, Harrisburg, 
Hershey, Lebanon, Carlisle, Gettysburg, York, and Lancaster
1058 PM EDT Fri Apr 20 2018

...FREEZE WARNING REMAINS IN EFFECT FROM 2 AM TO 8 AM EDT
SATURDAY...

* TEMPERATURES...In the low 30s.

* TIMING...The coldest temperatures will occur right around 
  sunrise.

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should protect
sensitive vegetation.

&&

$$
231 
WWUS71 KCTP 210804
NPWCTP

URGENT - WEATHER MESSAGE
National Weather Service State College PA
404 AM EDT Sat Apr 21 2018



PAZ026>028-035-036-049>052-056-057-059-063>066-211200-
/O.CON.KCTP.FZ.W.0003.000000T0000Z-180421T1200Z/
Huntingdon-Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Montour-
Northumberland-Perry-Dauphin-Lebanon-Cumberland-Adams-York-
Lancaster-
Including the cities of Huntingdon, Mount Union, Lewistown, 
Mifflintown, McConnellsburg, Chambersburg, Lewisburg, 
Selinsgrove, Danville, Sunbury, Shamokin, Newport, Harrisburg, 
Hershey, Lebanon, Carlisle, Gettysburg, York, and Lancaster
404 AM EDT Sat Apr 21 2018

...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING...

* TEMPERATURES...In the lower 30s.

* TIMING...The coldest temperatures will occur right around 
  sunrise.

* IMPACTS...Frost and freeze conditions may damage sensitive 
  vegetation. Take steps now to protect tender plants from the 
  cold.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Those with agricultural or gardening interests should protect
sensitive vegetation.

&&

$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this freeze warning went out at Apr 20, 10:40 AM EDT, 3 hours 58 minutes earlier.

Area forecast discussion, Apr 20, 10:40 AM EDT, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service State College PA
1040 AM EDT Fri Apr 20 2018

.SYNOPSIS...
A large area of high pressure will build into the area through
the beginning of next week. After yet another cool day today, a
gradual warming trend will develop starting on Saturday.

&&

.NEAR TERM /THROUGH TONIGHT/...
Earlier clouds are all but gone except for a few left over the
NE mtns. Expect further dissipation as we mix deeper and
dewpoints to lower even more over the mountains.

With a fair amount of sunshine, we will add several degrees to
yeterday's highs. However we will still be some 10-20 deg below
what it should be for the 3rd week of April.

Fair skies and light winds will bring another chilly night to
the CWA. Lows in the 20s and 30s will once again be several deg
colder than normal. We have a handful of counties over the
lower Susq that have technically started the growing season, and
as of tomorrow (April 21) that area expands northward by a row
or two of counties. This being the case, a new freeze watch
seems prudent.

&&

.SHORT TERM /SATURDAY/...
Saturday will be bright and dry with a light breeze. Highs
generally in the 50s will feel nice for a change under the
high late April sun.

&&

.LONG TERM /SATURDAY NIGHT THROUGH THURSDAY/...
The next weather maker is advertised to begin affecting the
region around Tuesday and beyond. An upper low currently over
southern Utah is made to track east under the upper ridge that
extends from the Midwest up into Canada. As the low emerges onto
the plains it takes on a sort of rex-blocky appearance as it
crawls eastward.

Models are in good agreement in eventually opening up this low
as it approaches the east coast, reforming the long wave trough
over the eastern US by the end of the week. The good news is
that what looks like it could end up being several days of
unsettled weather, it will be mild enough that the precipitation
type will be rain.

High temperatures are expected be colder than normal throughout
the forecast period. But being only a few degrees below normal
will feel relatively nice given the almost constant much below
normal temperatures we have endured so far this month.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
High pressure building into PA this weekend will keep VFR
conditions across the region into at least Monday.
Winds will remain gusty until late aft or evening.

Outlook...

Sat-Mon...No sig wx expected.

Tue...Rain/low cigs possible PM.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
Freeze Watch from late tonight through Saturday morning for
PAZ026>028-035-036-049>052-056-057-059-063>066.

&&

SYNOPSIS...La Corte
NEAR TERM...Dangelo/La Corte
SHORT TERM...La Corte
LONG TERM...La Corte/Lambert
AVIATION...Dangelo/Martin
Hazardous weather outlook, Apr 20, 8:53 AM EDT, 5 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service State College PA
853 AM EDT Fri Apr 20 2018

PAZ026>028-035-036-049>052-056-057-059-063>066-211300-
Huntingdon-Mifflin-Juniata-Fulton-Franklin-Union-Snyder-Montour-
Northumberland-Perry-Dauphin-Lebanon-Cumberland-Adams-York-Lancaster-
853 AM EDT Fri Apr 20 2018

...FREEZE WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
MORNING...

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Freeze Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to
weather.gov/StateCollege on the internet for more
information about the following hazards.

   Freeze Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

PAZ004>006-010>012-017>019-024-025-033-034-037-041-042-045-046-053-
058-211300-
Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield-
Northern Centre-Southern Centre-Cambria-Blair-Somerset-Bedford-Tioga-
Northern Lycoming-Sullivan-Southern Clinton-Southern Lycoming-
Columbia-Schuylkill-
853 AM EDT Fri Apr 20 2018

This Hazardous Weather Outlook is for central Pennsylvania.

.DAY ONE...Today and Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Apr 20, 9:36 AM EDT, 5 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE STATE COLLEGE PA
936 AM EDT FRI APR 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 AM     SNOW             2 NE SEVEN SPRINGS      40.06N  79.26W
04/20/2018  M1.8 INCH        SOMERSET           PA   COCORAHS

            24-HOUR SNOWFALL.

0700 AM     SNOW             COVINGTON 2WSW          41.73N  77.12W
04/20/2018  M1.0 INCH        TIOGA              PA   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0700 AM     SNOW             GRAMPIAN                40.97N  78.59W
04/20/2018  M1.5 INCH        CLEARFIELD         PA   CO-OP OBSERVER

            24-HOUR SNOWFALL.

0700 AM     SNOW             4 SW WELLSBORO          41.70N  77.39W
04/20/2018  M1.9 INCH        TIOGA              PA   CO-OP OBSERVER

            24-HOUR SNOWFALL.

&&

EVENT NUMBER CTP1801726 CTP1801723 CTP1801724 CTP1801725

EVANEGO

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 4:27 AM EDTFreeze WatchCTPAdams, Cumberland, Dauphin, Franklin, Fulton, Huntingdon and 10 more10 hr

Nearby

Freeze Warnings in Pennsylvania, 2018Every freeze warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.